Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 1998, 9:31 AM CDT for Boyd County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 9:31 AM CDT (14:31 UTC)
- Expired
- Jun 29, 1998, 10:20 AM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Boyd County, NE
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:55 AM CDT | Hail 1 | Lynch, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534 WUUS1 KLBF 291428 RRA SVRLBF NEC015-291520- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 931 AM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1020 AM CDT * AT 930 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES NORTH OF O NEILL OR 5 MILES WEST SOUTHWEST OF BRISTOW MOVING EAST AT 35 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... LYNCH BY 945 AM CDT MONOWI BY 1000 AM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 3:15 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 AM CDT MON JUN 29 1998 FORECAST PROBLEMS ARE TEMPERATURES THE 06Z SURFACE CHART SHOWS LOW PRESSURE OVER SOUTHWEST/SOUTHCENTRAL KANSAS WITH THE STATIONARY FRONT EXTENDING FROM SOUTHEAST COLORADO NORTHEAST INTO SOUTHEAST NEBRASKA. DEWPOINTS WERE IN THE 50S ACROSS THE FA THIS MORNING WITH LIGHT SOUTHEAST WIND AND NORTHWEST WIND IN THE WESTERN NEBRASKA PANHANDLE BEHIND THE TROUGH. SATELLITE SHOWED CLEAR SKIES ACROSS THE FA. THE ETA MODEL SHOWS PARAMETERS FOR THUNDERSTORMS STAY OVER THE SOUTHEAST PART OF THE STATE AGAIN TODAY AND TONIGHT AS TROUGH PUSHES EAST THROUGH THE FA THIS AFTERNOON. UPPER RIDGE WILL KEEP WARM 700 TEMPERATURES OVER THE FA AND SHOULD HOLD CAP ON ANY CONVECTION WHICH MIGHT TRY TO DEVELOP THIS AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST THIS AFTERNOON WITH DEWPOINTS DROPPING TO 50 DEGREES OR LESS BY TONIGHT. THIS ARGUES FOR COOLER LOW TEMPERATURES IN THE 50S AND COOLER HIGH TEMPERATURES ON TUESDAY WITH WINDS NORTH 5 TO 15 MPH AS SURFACE HIGH MOVES IN. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF UU 089/057 086/058 086 000 OGA UU 088/056 086/057 087 000 IML UU 092/058 087/059 088 000 VTN UU 089/055 083/056 087 -00 ONL UU 089/057 084/057 086 -00 ANW UU 088/056 084/056 087 -00 BBW UU 090/057 085/057 087 000 FS
In the hours before
Special weather statement, Jun 29, 7:28 AM CDT, 2 hours 3 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 727 AM CDT (627 AM MDT) MON JUN 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED... A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING NEAR THE SOUTHWEST PORTION OF THE OUTLOOK AREA THIS MORNING. THESE THUNDERSTORMS WERE IN THE VICINITY OF A STATIONARY FRONT NEAR THE NEBRASKA BORDER. THESE STORMS SHOULD STAY SOUTH OF THE OUTLOOK AREA AND SHOULD DISSIPATE LATER THIS MORNING. IF ANY OF THESE STORMS MOVE INTO THE OUTLOOK AREA THEY SHOULD STAY BELOW SEVERE LEVELS DUE TO THE LACK OF INSTABILITY. OTHERWISE...THUNDERSTORMS ARE NOT EXPECTED THROUGH TUESDAY MORNING. A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA TODAY. IF ANY THUNDERSTORMS TRY TO FORM NEAR THIS TROUGH THEIR DEVELOPMENT SHOULD BE LIMITED DUE TO WARM MID LEVEL TEMPERATURES AND SHOULD REMAIN BELOW SEVERE LEVELS. SURFACE HIGH PRESSURE WILL MOVE INTO THE OUTLOOK AREA BEHIND THIS TROUGH TONIGHT. DRIER AND MORE STABLE AIR WILL BE THE RESULT WITH EVEN LESS OF A CHANCE FOR THUNDERSTORM DEVELOPMENT. FS
Special weather statement, Jun 29, 7:32 AM CDT, 1 hour 59 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 727 AM CDT (627 AM MDT) MON JUN 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED... A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING NEAR THE SOUTHWEST PORTION OF THE OUTLOOK AREA. THESE THUNDERSTORMS WERE IN THE VICINITY OF A STATIONARY FRONT NEAR THE NEBRASKA BORDER. THESE STORMS SHOULD STAY SOUTH OF THE OUTLOOK AREA AND SHOULD DISSIPATE LATER THIS MORNING. IF ANY OF THESE STORMS MOVE INTO THE OUTLOOK AREA THEY SHOULD STAY BELOW SEVERE LEVELS DUE TO THE LACK OF INSTABILITY. OTHERWISE...THUNDERSTORMS ARE NOT EXPECTED THROUGH TUESDAY MORNING. A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA TODAY. IF ANY THUNDERSTORMS TRY TO FORM NEAR THIS TROUGH THEIR DEVELOPMENT SHOULD BE LIMITED DUE TO WARM MID LEVEL TEMPERATURES AND SHOULD REMAIN BELOW SEVERE LEVELS. SURFACE HIGH PRESSURE WILL MOVE INTO THE OUTLOOK AREA BEHIND THIS TROUGH TONIGHT. DRIER AND MORE STABLE AIR WILL BE THE RESULT WITH EVEN LESS OF A CHANCE FOR THUNDERSTORM DEVELOPMENT. FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:20 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.